Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1997, 2:37 PM MDT for Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1997, 2:37 PM MDT (20:37 UTC)
- Expired
- May 24, 1997, 3:10 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS1 KPUB 242037 RRA SVRPUB COC099-242110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 237 PM MDT SAT MAY 24 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN AND EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 310 PM MDT * SOME LOCATIONS AFFECTED THE OPEN COUNTRY OF SOUTHEASTERN PROWERS COUNTY THROUGH 3 PM * AT 236 PM RADAR SHOWED A SEVERE STORM 15 MILES SOUTH OF GRANADA MOVING NORTHEAST AT 10 TO 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:35 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 24, 1:35 PM MDT, 1 hour 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 130 PM MDT SAT MAY 24 1997...CORRECTED TIME THE MAIN CONCERN THIS EVENING AND TONIGHT IS THE POTENTIAL DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE EASTERN PLAINS. A SHORT WAVE IS APPROACHING SOUTHERN COLORADO FROM THE WEST WITH THE MODELS SHOWING LARGE SCALE (QG) ASCENT OVER UTAH...THEN MOVING OVER SOUTHERN COLORADO TONIGHT. A JET STREAK WAS RIPPING ACROSS ARIZONA AND NOSING INTO NEW MEXICO AROUND 1800 UTC...WITH MID LEVEL WINDS INCREASING ON THE TUCUMCARI PROFILER. MEANWHILE...A DRYLINE WAS INTENSIFYING OVER THE PLAINS...WITH PUEBLO'S DEWPOINT DROPPING INTO THE MID 30S AS OF 1915 UTC. THUS...CONVECTION WILL BE FIRING ALONG THE DRYLINE VERY QUICKLY THIS AFTERNOON...WITH THE BEST CHANCE OF SEVERE STORMS SOUTH AND EAST OF KLHX...WHERE THE STRONGER MID LEVEL WINDS WILL COMBINE WITH THE DRYLINE TO INTENSIFY CONVECTION. THIS ACTIVITY WILL PROBABLY SHIFT EAST BY MID EVENING...AND MAY BE OUT OF COLORADO BY LATE EVENING. OTHERWISE...THE APPROACHING SHORT WAVE TROUGH WILL PROBABLY BRING SCATTERED SHOWERS TO THE MOUNTAINS TONIGHT...AND A FEW SHOWERS TO LOWER ELEVATIONS AS WELL. LAPSE RATES WILL SHOULD BE STEEP ENOUGH FOR SOME EVENING THUNDERSTORMS AS WELL. INCREASED CLOUD COVER OVER THE AREA TONIGHT WILL DECREASE RADIATIONAL COOLING...AND ALLOW FOR SLIGHTLY WARMER OVERNIGHT TEMPERATURES. FWC POPS AND TEMPS TONIGHT LOOK REASONABLE. HAYNES
In the hours before
Special weather statement, May 24, 11:55 AM MDT, 2 hours 42 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SAT MAY 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH MOIST...UNSTABLE AIR OVER SOUTHERN COLORADO THIS AFTERNOON TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS. THUNDERSTORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...A DRYLINE WILL INTENSIFY OVER THE EASTERN PLAINS NEAR THE KANSAS BORDER THIS AFTERNOON AND MAY ACT AS A FOCUSING MECHANISM...ALLOWING A FEW SEVERE STORMS TO DEVELOP OVER KIOWA...PROWERS AND BACA COUNTIES WHERE DEEPER MOISTURE WILL BE IN PLACE. SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS... MAINLY OVER THE FAR EASTERN PLAINS. HAYNES
Special weather statement, May 24, 11:57 AM MDT, 2 hours 40 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT SAT MAY 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH MOIST...UNSTABLE AIR OVER SOUTHERN COLORADO THIS AFTERNOON TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS. THUNDERSTORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...A DRYLINE WILL INTENSIFY OVER THE EASTERN PLAINS NEAR THE KANSAS BORDER THIS AFTERNOON AND MAY ACT AS A FOCUSING MECHANISM...ALLOWING A FEW SEVERE STORMS TO DEVELOP OVER KIOWA...PROWERS AND BACA COUNTIES WHERE DEEPER MOISTURE WILL BE IN PLACE. SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS... MAINLY OVER THE FAR EASTERN PLAINS. HAYNES
Special weather statement, May 24, 1:38 PM MDT, 59 minutes before
COZ080-081-242025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SAT MAY 24 1997 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER BACA AND PROWERS COUNTIES... A STRONG THUNDERSTORM WILL CROSS HIGHWAY 287/385 15 TO 25 MILES SOUTH OF LAMAR THROUGH 145 PM...THEN PASS OVER THE OPEN COUNTRY EAST OF HIGHWAY 287/385 AND SOUTH OF HIGHWAY 50 THROUGH 215 PM MDT. THIS STORM MAY PRODUCE BRIEF RAIN...SMALL HAIL...AND GUSTY WINDS. AT 130 PM MDT...PUEBLO DOPPLER RADAR SHOWED THIS STRONG STORM LOCATED 20 MILES SOUTH OF LAMAR. THIS STORM WAS MOVING NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:03 PM MDT | Tornado Warning | PUB | Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.